Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 22, 2025, 10:54 AM EDT for Dare County, North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2025, 10:54 AM EDT (14:54 UTC)
- Expired
- May 22, 2025, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155 WHUS42 KMHX 221454 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1054 AM EDT Thu May 22 2025 NCZ203-205-230000- /O.NEW.KMHX.BH.S.0019.250522T1454Z-250523T0000Z/ Northern Outer Banks-Hatteras Island- 1054 AM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:00 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ Martin
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 22, 6:52 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 22, 6:52 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
652 AM EDT Thu May 22 2025
.SYNOPSIS...
A cold front will push off the NC coast this morning. Broad
troughing then continues over the region today with another
reinforcing dry cold front moving through late tonight. Cool and
dry high pressure then builds in from the west Friday through
most of the holiday weekend. By Memorial Day and early next
week, more unsettled weather is possible as multiple waves of
low pressure move along a front over the Southeast.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 7 AM Thu...Behind a cold front, ENC will remain under
cyclonic flow today, and the initially northwesterly winds will
come around to the west as troughing deepens across interior
VA/NC. Dry conditions will prevail for most of the day as very
dry air pushes into the low and mid levels. Downslope westerly
winds will help push temps into the low to mid 80s still, and
winds could gust as high as 30 mph briefly this afternoon during
peak mixing. By late this afternoon and into the evening a few
showers or even a thunderstorm may develop along a pinned sea
breeze as strong forcing from the upper level trough moves
overhead. Working against this outcome will be the very dry air
at the surface, where we could see 30+ degree dewpoint
depressions. However, on the ocean side of the pinned sea
breeze, dewpoints should surge back into the 60s, and this may
be enough surface moisture for isolated convection to develop.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 7 AM Thu...An upper level trough will remain over the
southern Mid-Atlantic tonight with a very dry airmass persisting
over ENC. A secondary/reinforcing cold front will move through
overnight, with little impacts other than a wind shift to the
NW. Some radiational cooling is possible early tonight, but
expect conditions to be mixed after midnight. Still, a cooler
airmass moving in will yield lows in the low to mid 50s, and
upper 50s to low 60s along the coast.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 340 AM Thursday...
Seasonably cooler through the first half of weekend with weak high
pressure overhead. Pattern returns to unsettled early next week
as a weak boundary sets up across the Southeastern U.S. coast.
By Friday, an anomalous upper low will setup over New England.
Within this regime, a persistent northwesterly flow aloft and
offshore flow at the surface should support several days of
temperatures a few degrees below normal for late May. Guidance
suggests highs only in the mid to upper 70s during this time
through Sunday, with lows in the low to mid 50s. Of note, some
of the coldest guidance suggests lows may fall into the upper
40s in the typically colder spots away from bodies of water.
Given the dry airmass in place, do not anticipate afternoon
showers through Saturday. By Sunday afternoon, daytime heating
combined with light southerly flow and a weak sea-breeze
boundary could lead to a few diurnally-driven showers, though
capping PoPs at slight chance for now.
Early next week...Behind the low aloft departing to the NE,
weak ridging takes shape ahead of the next system digging across
CONUS. Warm front aloft extending from the approaching low lift
northward through the area late Sunday afternoon/night. Wide
range of model solutions given the plethora of smaller scale
details in play with the progression of this next system so
details are fuzzy at best; key take away is period is warmer
(back into the 80s) and wetter from late Sunday into Wednesday
when a stalled boundary may setup across the Carolinas with
weak surface lows traversing the area from west to east.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Friday Morning/...
As of 7 AM Thu...A mix of IFR and MVFR conditions are holding on
across the northeast portion of ENC this morning due to an area
of low stratus behind a cold front. These conditions will
persist for another hour or so before a combination of dry air
and daytime heating help mix out the clouds. Thereafter, VFR
conditions will return for the remainder of the day under mostly
clear skies. Good mixing this afternoon will bring the
potential for wind gusts to reach 25-30 mph. Tonight, VFR
conditions will persist with dry air continuing over the region.
LONG TERM /Friday through Monday/...
As of 340 AM Thursday....A dry airmass should support mostly
VFR conditions into the weekend. Next best chance for sub-VFR
conditions across Eastern NC will be Sunday afternoon into
early next week as a stalled boundary sets up across the
Carolinas with warming dew points and unsettled weather.
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 7 AM Thu...Small craft conditions will develop this
afternoon as SW winds return and strengthen to 20-25 kts with
gusts to 30 kts across the coastal waters south of Oregon Inlet.
Winds this morning behind a cold front will be NW at 10-20 kts,
and then will shift to the west by mid morning. This afternoon,
SW winds will develop and winds will increase to 20-25 kts with
gusts to 30 kts, aided by a tightening pressure gradient
and increasing thermal gradient. A second cold front will move
through the water tonight turning winds to the NW at 15-20 kts
with some gusts to 25 kts possible through early tomorrow
morning. Seas will be 3-5 ft today, and then will increase to
4-6 ft early tonight.
LONG TERM /Friday through Monday/...
As of 345 AM Thursday...
Winds remain generally westerly 10-20kt Friday and W to
northwesterly through Saturday. Winds return to southerly late
Sunday ahead of a stalled boundary across the NC waters through
early next week. Weak areas of low pressure may cross the waters
from west to east Monday into Tuesday, however winds should
remain below SCA levels.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
Friday for AMZ152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...DAG/CEB
AVIATION...DAG/SGK
MARINE...DAG/SGKHazardous weather outlook, May 21, 8:15 PM EDT, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 815 PM EDT Wed May 21 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-230015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 815 PM EDT Wed May 21 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-230015- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 815 PM EDT Wed May 21 2025 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.